North Dakota, 2012

Flash Flood and Hail in North Dakota, June 7, 2012

June 7, 2012 · NWS BIS · 5 events in 4 counties and zones

Strong to severe thunderstorms developed during the afternoon across central North Dakota along a north to south orientated stationary front. Convection was supported by a modest low level jet and afternoon destabilization ahead of a mid level longwave trough across the western United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong to severe thunderstorms developed during the afternoon across central North Dakota along a north to south orientated stationary front. Convection was supported by a modest low level jet and afternoon destabilization ahead of a mid level longwave trough across the western United States. Large hail and severe thunderstorm winds occurred during this event. In addition, slow moving thunderstorms moving over already saturated soils produced one instance of flash flooding in and around Parshall, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:06 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 7, 2:06 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT THU JUN 7 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
ELONGATED AREA OF LOW PRESSURE THROUGH THE CENTRAL PORTIONS OF
NORTH DAKOTA WITH LARGE AREA OF SHOWERS AND THUNDERSTORMS TO THE
WEST OF THE FRONT EXTENDING NORTH AND SOUTH THROUGH LOW. AHEAD OF
THE FRONT IN WARM SECTOR INCREASING HEATING IS TRIGGERING ISOLATED
THUNDERSTORMS. HIGH POPS TONIGHT WITH DRYING BEHIND THE FRONT LATE
SPREADING FROM WEST TO EAST. FRIDAY WILL BE DRIER AND MILD...THEN
INCREASING CHANCES OF PRECIPITATION AGAIN FOR SATURDAY MORNING.

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...

QUASI-ACTIVE WEATHER PATTERN DEPICTED THROUGH THE LONG TERM FORECAST
PERIOD.

WIDESPREAD RAIN ALONG WITH POSSIBLE SEVERE WEATHER STILL INDICATED
FOR SATURDAY/SATURDAY NIGHT ACROSS THE REGION. DEEP UPPER LEVEL LOW
WILL LIFT SLOWLY NORTHEAST ACROSS THE NORTHERN ROCKIES SAT/SAT NIGHT
AND INTO SOUTH CENTRAL CANADA BY SUNDAY. LARGE SCALE ASCENT AHEAD OF
THE LOW WILL PRODUCE A LARGE AREA OF MODERATE TO HEAVY RAIN WITH THE
MOST FAVORED AREA WEST INTO NORTH CENTRAL NORTH DAKOTA. WITH THE
WIDESPREAD RAINFALL TODAY ACROSS THE WEST...WILL NEED TO MONITOR FOR
FLOODING SAT NIGHT THROUGH SUNDAY MORNING. BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD RESIDE CENTRAL AND EAST ALONG AND EAST OF AN
AREA OF SFC LOW PRESSURE. LIMITING FACTOR WILL BE A RATHER STRONG
CAPPING INVERSION DURING THE AFTERNOON...WHICH MAY NEED THE HELP OF
AN EASTWARD ADVANCING COLD FRONT LATE IN THE DAY AND INTO SAT
EVENING. THE SEVERE WEATHER THREAT DIMINISHES LATE SAT EVENING/EARLY
SUNDAY MORNING...HOWEVER MODERATE TO HEAVY RAIN LOOKS TO CONTINUE
THROUGH 18Z SUNDAY.

LOTS OF UNCERTAINTY AFTERWARDS WITH MODELS ALREADY DISAGREEING FOR
SATURDAYS POSSIBLE EVENT. MORE CERTAIN WE WILL SEE COOLER
TEMPERATURES...NEAR TO SLIGHTLY BELOW NORMAL...SUNDAY-TUESDAY UNDER
THE INFLUENCE OF THE UPPER LOW TO OUR NORTH. WARMING MID TO LATE
WEEK WITH OUR FLOW DEPICTING TO SHIFT TO MORE WEST/SOUTHWEST.
PRECIPITATION CHANCES WILL EXIST...HOWEVER NOT SEEING ANY
MAJOR/WIDESPREAD EVENT.

&&

.AVIATION...
PERIODS OF SHOWERS AND ISOLATED THUNDER IN MOST TAFS THIS AFTERNOON
AND EVENING. CEILINGS WILL REMAIN VFR EXCEPT ISOLATED MVFR IN
VICINITY THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 3:12 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CDT THU JUN 7 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
412 AM CDT THU JUN 7 2012 /312 AM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME LIKELY DURING THE DAY TODAY AND CONTINUE
THROUGH EARLY TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND HEAVY RAINFALL AS THE PRIMARY THREATS. THE POTENTIAL FOR
SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

A COLD FRONT PUSHING INTO THE REGION WILL ALSO GENERATE A CHANCE OF
THUNDERSTORMS LATE SATURDAY INTO EARLY SUNDAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH VERY LARGE HAIL...LOCALLY DAMAGING
WINDS...AND A POSSIBLE TORNADO OR TWO BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ANY SEVERE WEATHER
SUCH AS LARGE HAIL...DAMAGING WINDS...OR HEAVY RAINFALL...TO THE
BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

KS/TM

In the hours before

Special weather statement, Jun 7, 2:10 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT THU JUN 7 2012

NDZ010-011-019-021-072045-
MCLEAN ND-MERCER ND-MOUNTRAIL ND-WARD ND-
310 PM CDT THU JUN 7 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD...SOUTHEASTERN
MOUNTRAIL...NORTHEASTERN MERCER AND WESTERN MCLEAN COUNTIES UNTIL 345
PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEN BAY TO DEEP
WATER CREEK RECREATION AREA...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PICK CITY...
  WHITE SHIELD...
  RIVERDALE...
  RAUB...
  LAKE SAKAKAWEA STATE PARK...
  EMMET...
  ROSEGLEN...
  FORT STEVENSON STATE PARK...
  GARRISON...
  PARSHALL...
  MAKOTI...
  RYDER...
  PLAZA...
  DOUGLAS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
June 7, 2:32 PM CST to 2:42 PM CST
Where
McLean County, Garrison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.650, -101.420

Several reports of large hail were recieved. The largest hail stone was measured at half dollar sized.

Hail, McLean

When
June 7, 3:20 PM CST to 3:25 PM CST
Where
McLean County, Benedict
Measured
1.25 in hail
Reported by
Public
Coordinates
47.830, -101.080

Hail, McHenry

When
June 7, 4:10 PM CST to 4:20 PM CST
Where
McHenry County, 0.46 mi E of Bergen
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.000, -100.710

Flash Flood, Mountrail

When
June 7, 4:30 PM CST to 6:30 PM CST
Where
Mountrail County, 0.89 mi W of Parshall to 1.27 mi S of Parshall Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.972, -102.149

Very heavy rainfall of up to six inches fell in and around the Parshall area. Water was reported to be flowing over Highway 37 south of Parshall.

Thunderstorm Wind, Emmons

When
June 7, 7:10 PM CST to 7:15 PM CST
Where
Emmons County, 5.73 mi E of Linton
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
46.270, -100.110

The strong winds blew down seven power poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377673, 377677, 377678, 377676, 377680.